• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Trouble with Aricept

brucebradford

Registered User
May 16, 2015
8
Nottingham
I am newly diagnosed with Early Alzheimer's and have been put on Aricept. Been taking the low dose for about 3-4 weeks now. I am having trouble with very painful leg cramps when lying in bed at night. Tensing or flexing the leg makes it far, far worse and I try to lie still until it goes away and I get off to sleep. I think my circulation has been affected too as my feet are like ice. I use a hot water bottle which helps a lot. Also, I have balance problems when I get up, and mild nausea. I've noticed a dull headache which lasts all day as well. Paracetamol helps. The memory clinic intend to double the dose in a few weeks time, which worries me.

Can anybody tell me if I can hope to be free of these unpleasant symptoms eventually?

Thank you. :)
 

Rageddy Anne

Registered User
Feb 21, 2013
5,984
Cotswolds
I am newly diagnosed with Early Alzheimer's and have been put on Aricept. Been taking the low dose for about 3-4 weeks now. I am having trouble with very painful leg cramps when lying in bed at night. Tensing or flexing the leg makes it far, far worse and I try to lie still until it goes away and I get off to sleep. I think my circulation has been affected too as my feet are like ice. I use a hot water bottle which helps a lot. Also, I have balance problems when I get up, and mild nausea. I've noticed a dull headache which lasts all day as well. Paracetamol helps. The memory clinic intend to double the dose in a few weeks time, which worries me.

Can anybody tell me if I can hope to be free of these unpleasant symptoms eventually?

Thank you. :)
Hello brucebradford. I'm not an expert but just saying hello and welcome. There will certainly be some helpful advice along soon from people with experience....
My husband was diagnosed ages ago with Alzheimer's, and we've found this is a good place to exchange ideas and even make friends.
:)
 

brucebradford

Registered User
May 16, 2015
8
Nottingham
Thank you!

Nice to get my first reply! :) This is all new to me, and rather frightening. I watched my mother suffer for many years with Alzheimer's, and it was a very sad and emotional experience for me. To then discover some years later I had the same illness came as a dreadful shock! I'm sure this forum will, over time, be a help to my wife and myself. :)
 

nitram

Registered User
Apr 6, 2011
20,621
North Manchester
Everybody reacts differently, I would tell your GP and/or memory clinic of your symptoms.

I would not wait for the next appointment.
 

jaymor

Volunteer Moderator
Jul 14, 2006
13,105
England
Before you agree to the increase in dosage please tell your doctor of the problems you are experiencing. My husband took Aricept for years and suffered no side effects. He did have cramp but he had suffered with cramp for years before his diagnosis.
 

brucebradford

Registered User
May 16, 2015
8
Nottingham
:)
Before you agree to the increase in dosage please tell your doctor of the problems you are experiencing. My husband took Aricept for years and suffered no side effects. He did have cramp but he had suffered with cramp for years before his diagnosis.
Thank you for that. Perhaps I am just unlucky. I will think about what you've said. :)
 

Kevinl

Registered User
Aug 24, 2013
4,771
Salford
Hi Bruce
Cramps are one of the possible reactions to Aricept (I've put a link to the factsheet below) where it says "...muscle cramps may occur as your body adjusts to the drug. These effects usually last 1-3 weeks and then lessen. If any of these effects persist or worsen, notify your doctor or pharmacist promptly".
As you've been taking it for 3 to 4 weeks it might be time to discuss this with your GP if it goes on much longer.
We've discussed it on here before Aricept versus Donepezil, same thing but one is branded the other is generic, although they are the same active ingredient Donepezil Hydrochloride the excipients used are different. Excipients is today's big word but it's the technical name for the none active ingredients these may be: colours, preservatives, bulking agents, binders and so on and it seems that some people react to Donepezil but not Aricept and vice versa, it may be this or it could be the active ingredient in which case you'll need to be put on a different medication, there are options to Aricept. Hope this helps.
K
 

brucebradford

Registered User
May 16, 2015
8
Nottingham
Hi Kevin. Thanks for the helpful reply. I now realise I should have said Donepezil as that is the brand I'm taking. Lots to think about there - thank you. I probably need to contact the memory clinic next week and have a chat. My GP seems to be of the opinion that the side effects will go if I give it a bit longer. Cheers! B


Sent from my iPhone using Talking Point
 

jackanory

Registered User
May 10, 2011
17
problems with aracept

i have been on arracept for tow years now have been coping fine have good days and bad more good .My three sisters have same problem we found out it was in our genes, i found out throurgh a brain scan dont ignore symtons doris
 

brucebradford

Registered User
May 16, 2015
8
Nottingham
Hi Doris, thanks for the reply. That's interesting to note. I'll mention that to my consultant next week. All the best, Bruce


Sent from my iPad using Talking Point
 

Brannybob

Registered User
Jun 20, 2013
24
UK
Hi Doris, thanks for the reply. That's interesting to note. I'll mention that to my consultant next week. All the best, Bruce


Sent from my iPad using Talking Point
My hubby is on the same drug, he had bad cramps saw his GP and now has quinine every night, this really helped him, hope this info has helped you
 

brucebradford

Registered User
May 16, 2015
8
Nottingham
That's worth thinking about, thank you. My cramps returned this morning after a few nights relief, so I will mention that next week when I ring my consultant. Many thanks for the tip! Bruce


Sent from my iPad using Talking Point
 

Members online

Forum statistics

Threads
115,438
Messages
1,688,834
Members
66,363
Latest member
Suesue.G.